Probiotics cause constipation

Colon colonization: Probiotics have side effects

Taking probiotics, which are preparations containing viable microorganisms, can also have undesirable effects. Excessive use can result in incorrect colonization and the resulting symptoms such as gas, flatulence and confusion. Corresponding cases are presented by researchers working with Dr. Satish Rao from Augusta University in Georgia, USA, in the journal “Clinical and Translational Gastroenterology”.

Rao and his colleagues examined 30 patients with gastrointestinal complaints, 22 of whom also showed cognitive disorders such as confusion and poor concentration. The research found that the majority of patients with cognitive problems (68 percent) had large colonies of bacteria in the small intestine. 77 percent of the patients also had increased levels of D-lactic acid in their blood, which is produced when lactobacilli ferment sugar. D-lactic acid is known to have a toxic effect on nerve cells and can interfere with cognition, thinking and the perception of time, for example, according to a statement from the university. Individual patients had blood levels two to three times higher than normal. In the group of patients without cognitive problems, colonization errors in the small intestine were significantly less common (28 percent) and D-lactate acidosis (25 percent).

All patients with cognitive problems took probiotics, sometimes several different preparations. This could have caused lactobacilli and other types of bacteria to settle in the small intestine. This colonization in the small intestine can lead to the bacteria falling into a kind of feeding frenzy, the communication says. Hydrogen and methane are produced, which can explain the gas, flatulence and abdominal pain. The fact that the malocclusion in the small intestine was actually responsible for the gastrointestinal, but also for the cognitive problems, became apparent when the patients stopped taking probiotics and additionally received antibiotic treatment: in 70 percent the gastrointestinal symptoms improved, in 85 percent the states of confusion disappeared Completely.

The researchers therefore warn against excessive and indiscriminate use of probiotics. "Probiotics should be treated as drugs and not as dietary supplements," said Rao. (ch)

DOI: 10.1038 / s41424-018-0030-7

08/17/2018 l PZ

Photo: Fotolia / Sebastian Kaulitzki